Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 6, NWS Duluth, MN

May 31, 2008Cass County, Crow Wing County, Minnesota

NWS Duluth, MN issued this tornado warning at May 31, 2008, 5:54 PM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 5:54 PM CDT (22:54 UTC)
Expired
May 31, 2008, 6:34 PM CDT
In force
40 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Cass County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 171 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:55 PM CDTHAIL 0.756 N East Gull Lake, MN
May 31, 6:20 PM CDTHAIL 0.75Brainerd, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 312255
TORDLH
MNC021-035-312345-
/O.NEW.KDLH.TO.W.0006.080531T2254Z-080531T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
554 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTH CENTRAL CASS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 645 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAKE
  SHORE...OR 14 MILES NORTHWEST OF BRAINERD...MOVING SOUTHEAST AT 30
  MPH.

* THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
  EAST GULL LAKE AND LAKE SYLVAN BY 600 PM...
  RED SAND LAKE AND NORTH LONG LAKE BY 610 PM...
  BAXTER BY 615 PM...
  BRAINERD AND BARROWS BY 620 PM...
  
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...OR A BASEMENT
STAIRCASE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST
FLOOR OF THE BUILDING IN A SMALL INTERIOR ROOM OR HALLWAY. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY.

LAT...LON 4618 9435 4630 9434 4645 9461 4659 9445
      4639 9392 4617 9418
TIME...MOT...LOC 2254Z 309DEG 26KT 4645 9441

$$

LILES
3 follow-up statements
000 
WWUS53 KDLH 312307
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
607 PM CDT SAT MAY 31 2008

MNC021-035-312345-
/O.CON.KDLH.TO.W.0006.000000T0000Z-080531T2345Z/
CROW WING MN-CASS MN-
607 PM CDT SAT MAY 31 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTH
CENTRAL CASS AND SOUTHERN CROW WING COUNTIES...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR EAST GULL LAKE...OR 7 MILES NORTHWEST OF
BRAINERD...MOVING SOUTHEAST AT 37 MPH.

THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...  
  BAXTER AND RED SAND LAKE BY 610 PM...
  BRAINERD AND BARROWS BY 615 PM...
  
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4618 9435 4630 9434 4638 9446 4654 9436
      4639 9392 4617 9418
TIME...MOT...LOC 2307Z 306DEG 32KT 4637 9429

$$

LILES
000 
WWUS53 KDLH 312315
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
614 PM CDT SAT MAY 31 2008

MNC021-035-312345-
/O.CON.KDLH.TO.W.0006.000000T0000Z-080531T2345Z/
CROW WING MN-CASS MN-
614 PM CDT SAT MAY 31 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTH
CENTRAL CASS AND SOUTHERN CROW WING COUNTIES...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
STORM WAS LOCATED NEAR BAXTER AND RED SAND LAKE...MOVING SOUTHEAST 
AT 35 MPH.

THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...  
  BRAINERD AND BARROWS BY 620 PM...
  SOUTH LONG LAKE BY 625 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4618 9435 4629 9433 4636 9432 4651 9431
      4639 9392 4617 9418
TIME...MOT...LOC 2314Z 306DEG 32KT 4634 9421

$$

LILES
000 
WWUS53 KDLH 312334
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
634 PM CDT SAT MAY 31 2008

MNC021-035-312344-
/O.CAN.KDLH.TO.W.0006.000000T0000Z-080531T2345Z/
CROW WING MN-CASS MN-
634 PM CDT SAT MAY 31 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL CASS AND SOUTHERN CROW WING
COUNTIES IS CANCELLED...

THE STORM IS NO LONGER CONSIDERED TORNADIC...BUT CONTINUES TO 
PRODUCE LARGE HAIL. 

LAT...LON 4618 9435 4629 9433 4636 9432 4651 9431
      4639 9392 4617 9418
TIME...MOT...LOC 2334Z 306DEG 32KT 4624 9400

$$

LILES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 31, 3:28 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 31, 3:28 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT SAT MAY 31 2008

.DISCUSSION...AFTERNOON SURFACE ANALYSIS DEPICTS WEAK AREA OF LOW
PRESSURE STRETCHED ACROSS THE NORTH DAKOTA/MINNESOTA BORDER.
ASSOCIATED SHORT WAVE IS NOW PUSHING INTO NORTHERN MINNESOTA PER
WATER VAPOR LOOP. MODERATE INSTABILITY/DEEP LAYER SHEAR PRESENT
ACROSS THE SW FA THIA AFTERNOON SHOULD RESULT IN CONTINUED
CONVECTION. WITH COOL AIR ALOFT...LARGE HAIL WILL BE THE PRIMARY
THREAT WITH ANY SEVERE STORMS THAT MAY DEVELOP THIS LATE
AFTERNOON. STORMS ARE MAINLY DIURNALLY DRIVEN AND SHOULD DIMINISH
QUICKLY AFTER SUNSET...SIMILAR TO LAST NIGHT.

DLH FA REMAINS UNDER NORTHWEST FLOW ALOFT THROUGH SUNDAY. ALTHOUGH
FORCING WITH UPPER SHORT WAVE IS NOT EVIDENT ATTM...A WEAK LOW LEVEL
CONVERGENCE ZONE WILL SCOOT SOUTHEAST ACROSS THE FA SUNDAY
AFTERNOON. DAYTIME HEATING INSTABILITY COULD RESULT IN A FEW TSTORMS
IN THE AFTERNOON ACROSS THE NORTHLAND...SO HAVE MAINTAINED AND
EXPANDED GOING SMALL POPS. AGAIN...ANY TSTORMS THAT DO
DEVELOP...SHOULD DIMINISH QUICKLY AFTER SUNSET SUNDAY EVENING.

A MORE ACTIVE ZONAL FLOW SETS UP FOR EARLY NEXT WEEK...WITH MODEL
DIFFERENCES CONTINUING FOR MONDAY/TUESDAY. FAVORED SOLUTIONS
CONTINUE TO BE MORE SOUTHERLY LIKE THE LATEST CANADIAN AND ECMWF.
WITH DRY CANADIAN HIGH PRESSURE AFFECTING THE NORTHERN FA...THIS
SOLUTION LOOKS MORE PLAUSIBLE THAN THE LATEST GFS. STILL SHOULD SEE
SOME OVERRUNNING PRECIP ACROSS THE SOUTHERN FA...ESPECIALLY MONDAY
NIGHT...WITH DEVELOPING 40+ KT LOW LEVEL JET...AND AS UPPER TROUGH
INTERACTS WITH MAIN LOW LEVEL BAROCLINIC ZONE. RAISED POPS
ACCORDINGLY ACROSS THE SOUTHERN TIER COUNTIES.

NEXT MAJOR SYSTEM COMES LATE IN THE WEEK AS SOUTHWEST LOW EJECTS
INTO THE MIDWEST. SIGNIFICANT PRECIPITATION LOOKS POSSIBLE WITH
THIS SYSTEM.

&&

.AVIATION...STRATUS FROM A DEPARTING LOW PRESSURE SYSTEM HAS BEGUN
TO BREAK UP. ANOTHER UPPER LEVEL DISTURBANCE WILL SWING SOUTHEAST
THROUGH THE REGION THIS AFTERNOON AND THIS EVENING. IN BETWEEN THESE
SYSTEMS...HIGH PRESSURE HAS LED TO SOME CLEARING...AND THE
DEVELOPMENT OF A MID LEVEL CUMULUS DECK. SCATTERED SHOWERS AND
THUNDERSTORMS ARE LIKELY AS THIS NEXT DISTURBANCE SWINGS
THROUGH...MAINLY BETWEEN 19Z AND 0Z. CEILINGS WILL MOSTLY REMAIN
VFR/MVFR AS LOW LEVELS ARE RATHER DRY.  THESE STORMS WILL BE
MOSTLY DIURNALLY DRIVEN...AND THEREFORE...NOT EXPECTED TO LAST MUCH
PAST 01-02Z. HIGH PRESSURE WILL MOVE IN BEHIND THIS SYSTEM...WHICH
WILL CLEAR SKIES OVERNIGHT IN THE WEST...AND IN THE MORNING IN THE
EAST. INCLUDED A MENTIONED OF PATCHY FOG AT KBRD...AS THIS IS THE
AREA OF MOST LIKELY PRECIPITATION...AND WITH SATURATED
GROUND...COULD DEVELOP FOG. NOT AS CONFIDENT AT ANY OTHER SITES.

&&

POINT TEMPS/POPS...
DLH  44  73  46  59 /  40  20  10  20
INL  46  72  41  68 /  50  20  10  10
BRD  50  77  51  66 /  60  20  10  40
HYR  45  77  48  71 /  40  20  10  30
ASX  44  73  46  64 /  30  20  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

LILES/KD
Hazardous weather outlook, May 31, 5:13 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
513 AM CDT SAT MAY 31 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
513 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY THIS EVENING
OVER PARTS OF THE NORTHLAND. ALTHOUGH STORMS ARE POSSIBLE ANYWHERE
WEST OF A CRANE LAKE TO TWIN PORTS TO PHILLIPS LINE...THE MOST
LIKELY AREA WILL BE AROUND THE BRAINERD LAKES REGION EAST TO THE
LOWER SAINT CROIX RIVER VALLEY. IN THIS AREA...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS MAY DEVELOP WEST OF A LINE FROM NORTHWESTERN
SAINT LOUIS COUNTY TO NORTHERN ITASCA COUNTY SUNDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY ACROSS THE
SOUTHERN PART OF THE REGION. AT THIS TIME...IT IS TOO EARLY TO
INDICATE WHETHER THE STORMS WILL BE STRONG OR SEVERE. PLEASE MONITOR
THE LATEST FORECASTS FOR INFORMATION REGARDING THE POTENTIAL FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.

LSZ121-140>148-011015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
513 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

In the hours before

Local storm report, May 31, 3:22 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             7 W PINE RIVER          46.72N 94.55W
05/31/2008  M0.88 INCH       CASS               MN   TRAINED SPOTTER

            ALOT OF NICKEL SIZE NAIL

&&

KDONOFRI

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:13 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing47 min
May 31, 4:21 PM CDTSevere Thunderstorm WarningDLHCrow Wing24 min
May 31, 4:44 PM CDTSevere Thunderstorm WarningDLHCrow Wing19 min
May 31, 5:35 PM CDTSevere Thunderstorm WarningDLHCass40 min
May 31, 6:31 PM CDTSevere Thunderstorm WarningDLHCrow Wing29 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.